STANDARD TEXT | LARGE TEXT

 

Understanding Diabetes

Nocturnal Hypoglycaemia

What is nocturnal hypoglycaemia?

Hypo's can occur at any time of the day, but are a particular worry to people who have diabetes when they occur at night.

Who is likely to develop hypos at night?

In keeping with other causes of hypoglycaemia, the likelihood of having a hypoglycaemic episode at night varies with the treatment regimen. Those with diet controlled diabetes will not suffer hypoglycaemia. People with type 2 diabetes who are only taking drugs such as metformin, rosiglitazone, pioglitazone or acarbose are also very unlikely to.

Sulphonylureas may cause nocturnal hypoglycaemia, though this is very uncommon.

The problem of nocturnal hypos, therefore is mainly associated with insulin treatment.

Why do hypos occur at night?

Various theories exist. Your body may be more sensitive to insulin at night-time. Furthermore, isophane insulin, given at bed time may tend to peak during the early hours of the morning. Drinking alcohol before bed, especially if on an empty stomach may be another factor. 

How common is it?

Hypoglycaemia at night is often encountered in people on intensive or tight blood glucose control. Many of these episodes do not awaken you from sleep.

What symptoms would I expect?

You may awaken with sweats, a shaky feeling, palpitations or chills. Early morning headache may occur.

How do I set about diagnosing this problem?

Unfortunately the ideal way of confirming the occurrence of nocturnal hypos, is to measure your blood sugars at night. Methods are now available to monitor your blood glucose concentrations continuously through the night, however these are expensive and not universally accessible. Refer to the page on the 72 hour continuous glucose sensor monitor for details. Often, what needs to be done is to set your alarm clock to awaken between 2 and 4 am so that you can measure your blood sugar levels.

Your blood glucose concentrations at bed time are unfortunately not a reliable guide to the risk of hypos later during the night.

How is this treated?

the problem is usually solved by adjusting your insulin dose or regimen. The following methods may be used

  • reduction of bed time insulin dose
  • bed time snack of slowly absorbed carbohydrate
  • change to preparations less likely to cause hypoglycaemia e.g. Insulin Glargine

 

Dr Nishan Wijenaike, Consultant Physician
West Suffolk Hospitals Diabetes Service
October 2002